Colorado, 2011

Damaging Wind in Colorado, June 30, 2011

June 30, 2011 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm generated wind gusts in excess of 60 mph near Buena Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm generated wind gusts in excess of 60 mph near Buena Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 4:32 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 4:32 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
532 AM MDT THU JUN 30 2011

.SHORT TERM...
(TODAY AND TONIGHT)

...ANOTHER DAY OF HIGH FIRE DANGER...

A VIGOROUS SHORTWAVE APPROACHING THE AREA FROM THE WEST WILL TRACK
ACROSS NORTHERN COLORADO TODAY. PERSISTENT DROUGHT...COUPLED WITH
STRONG SOUTHWEST WINDS AND THE POTENTIAL FOR DRY LIGHTNING
ASSOCIATED WITH THE SHORTWAVE WILL CONTINUE THE RED FLAG WARNING FOR
MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO TODAY FROM LATE THIS
MORNING THROUGH THIS EVENING.

ANY CONVECTION DEVELOPING DURING THE LATE MORNING AND AFTERNOON HOURS
COULD PRODUCE DRY LIGHTNING AND STRONG...ERRATIC MICROBURST WIND
GUSTS OVER 50 MPH.  HOWEVER...LATEST COMPUTER MODEL RUNS COMING IN
THIS MORNING ARE A LITTLE WETTER THAN PREVIOUS RUNS...SUGGESTING
THAT THERE IS ALSO THE POTENTIAL FOR A FEW SHOWERS ACTUALLY REACHING
THE GROUND OVER THE MOUNTAINS.

ON FRIDAY...UPPER HIGH PRESSURE WILL REBUILD ACROSS THE AREA WITH
LIGHTER WINDS...MORE SUNSHINE...WARMING TEMPERATURES AND MOSTLY DRY
CONDITIONS. THIS WILL BRING A REPRIEVE IN THE FIRE WEATHER THREAT
THAT SHOULD LAST INTO EARLY NEXT WEEK.  HOWEVER...SPOTTY AREAS OF
CONCERN WILL BE POSSIBLE AT TIMES...SO FIRE WEATHER HIGHLIGHTS MAY
STILL BE NEEDED PERIODICALLY. PLEASE STAY TUNED AS THE NEED FOR
HIGHLIGHTS IS ASSESSED ON A DAILY BASIS.

TEMPERATURES WILL AGAIN BE WELL ABOVE AVERAGE TODAY.  RECORDS ARE A
LITTLE OUT OF REACH...INCLUDING 93 IN ALAMOSA...99 IN COLORADO
SPRINGS...AND 108 IN PUEBLO...ALL IN 1990.  FORECAST HIGHS FOR THESE
SITES TODAY ARE 86...91 AND 101...RESPECTIVELY...SO DON'T THINK
WE'LL MAKE THE RECORDS.

POTENTIAL FOR LIGHTNING AND DRY MICROBURST WIND GUSTS WELL OVER 50
MPH ARE PROBABLY THE BIGGEST CONCERN TODAY IN ADDITION TO THE
OVERALL FIRE WEATHER THREAT.  LAST COUPLE OF DAYS...WE'VE SEEN SOME
MICROBURST WIND DAMAGE AROUND THE AREA.  WITH A SIMILAR SET UP TO
PREVIOUS DAYS...MORE OF THE SAME CAN BE EXPECTED TODAY.  LOOKS LIKE
THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY WILL BE MAINLY
ALONG AND WEST OF THE I-25 CORRIDOR...WITH ACTIVITY TENDING TO
DISSIPATE EAST OF THE I-25 CORRIDOR.  HOWEVER...A SHOWER OR
THUNDERSTORM IS POSSIBLE JUST ABOUT ANYWHERE...EVEN EAST ACROSS THE
PLAINS...SO BE PREPARED JUST IN CASE. LW

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

PRIMARY LONGER TERM METEOROLOGICAL CHALLENGES INCLUDE TEMPERATURES
AND POPS. UPPER LOW CENTERED OVER NORTHWESTERN NEBRASKA AT 12Z
FRIDAY PUSHES INTO THE UPPER MIDWEST BY 00Z SATURDAY. UPPER
RIDGING THEN BEGINS TO DEVELOP IN THE VICINITY OF THE FOUR-CORNERS
AS EARLY AS 12Z SATURDAY AND THEN EXPANDS OVER THE REGION FROM
SATURDAY THROUGH AT LEAST NEXT WEDNESDAY...ALLOWING ABOVE AVERAGE
TEMPERATURES TO CONTINUE DURING THE LONG TERM.

ENOUGH ATMOSPHERIC MOISTURE IS EXPECTED TO COMBINE WITH THE DAILY
HEATING CYCLE TO GENERATE ISOLATED MAINLY HIGH-BASED AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. RECENT COMPUTER SIMULATIONS
SUGGEST THAT INCREASING ATMOSPHERIC MOISTURE SHOULD DEVELOP OVER
THE CWFA FROM MID TO LATTER PORTIONS OF NEXT WEEK...WHICH WILL
TEND TO INCREASE PRECIPITATION CHANCES FROM LATER WEDNESDAY INTO
LATE NEXT WEEK. WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY.

&&

.AVIATION...

MAIN CONCERNS WILL REVOLVE AROUND MICROBURST WIND GUSTS
ASSOCIATED WITH THUNDERSTORMS.  ERRATIC MICROBURST WIND GUSTS COULD
EASILY TOP 50 MPH NEAR ANY COLLAPSING THUNDERSTORMS.  WE'VE HAD
REPORTS OF SUCH ACTIVITY IN THE VICINITY OF THE KCOS AND KPUB TAF
SITES THE PAST COUPLE OF DAYS.  WITH A VERY SIMILAR
ATMOSPHERE...MORE OF THE SAME IS POSSIBLE TODAY.  ALSO...WILL BE
DEALING WITH SUSTAINED SURFACE WIND SPEEDS OF 20 TO 30 MPH GUSTING
OVER 40 MPH IN MOST AREAS OF SOUTHERN COLORADO TODAY.  ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY TODAY THROUGH THIS EVENING COULD
PRODUCE LOCAL MVFR TO IFR FLYING CONDITIONS...THROUGH ABOUT 03Z.
LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR COZ220>222-224>237.

&&
Hazardous weather outlook, Jun 30, 10:15 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT THU JUN 30 2011

COZ058>089-093>099-011300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1115 AM MDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TO EXTREME FIRE DANGER IS EXPECTED OVER MOST OF SOUTH CENTRAL
AND SOUTHEAST COLORADO TODAY.  A COMBINATION OF STRONG WINDS...
ONGOING DROUGHT CONDITIONS AND DRY LIGHTNING WILL RESULT IN THE
POTENTIAL FOR NEW FIRE STARTS...EXTREME FIRE BEHAVIOR AND RAPID
RATES OF FIRE GROWTH AND SPREAD.  EXTREME CARE SHOULD BE TAKEN TO
AVOID FIRE STARTS.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND HIGH
VALLEYS TODAY...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER
SOUTHEAST COLORADO. LIGHTNING AND STRONG WINDS WITH GUSTS OVER 50
MPH WILL BE THE MAIN THREATS. THERE WILL ALSO BE THE POTENTIAL FOR
A FEW SEVERE THUNDERSTORMS...MAINLY NORTH OF A LINE FROM EASTERN
EL PASO COUNTY...TO ALAMOSA...TO THE WOLF CREEK PASS AREA. IF
SEVERE STORMS DEVELOP...THE MAIN THREATS WOULD BE WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL AROUND HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...A COOL FRONT IS PROJECTED TO PUSH INTO THE AREA BRINGING
A REPRIEVE IN THE FIRE DANGER. HOWEVER...LOCALIZED NEAR CRITICAL
TO CRITICAL FIRE CONDITIONS MAY BE NOTED AT TIMES FROM FRIDAY INTO
AT LEAST EARLY NEXT WEEK.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE FROM
FRIDAY THROUGH NEXT WEDNESDAY. FROM FRIDAY INTO EARLY NEXT WEEK...THE
PRIMARY STORM THREATS WILL BE LIGHTNING AND WIND GUSTS TO AROUND
50 MPH...ALTHOUGH A STORM WITH LOCALIZED WIND GUSTS TO AROUND 60
MPH AND OR HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE
DURING THIS TIME-FRAME. IN ADDITION...BY NEXT WEDNESDAY...STORMS
WITH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE...MAINLY FROM THE INTERSTATE 25 CORRIDOR AND WESTWARD.

28/28

In the hours before

Special weather statement, Jun 30, 11:32 AM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1232 PM MDT THU JUN 30 2011

COZ060>066-072-073-076-077-301915-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-EASTERN SAWATCH MOUNTAINS ABOVE
11000 FT-LA GARITA MOUNTAINS ABOVE 10000 FT-NORTHERN SANGRE DE CRISTO
MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500
FT-SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-SAGUACHE
COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-WESTERN CHAFFEE
COUNTY BETWEEN 9000 AND 11000 FT-WESTERN MOSQUITO RANGE/EAST CHAFFEE
COUNTY ABOVE 9000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
1232 PM MDT THU JUN 30 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CHAFFEE COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN FREMONT COUNTY IN CENTRAL COLORADO...
  NORTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SARGENTS...OR 28 MILES EAST OF
GUNNISON...WHICH WAS MOVING TOWARD THE NORTHEAST AT 50 MPH.  THIS
STORM WILL IMPACT MONARCH PASS AND TRAVELERS ON HIGHWAY 50.

LOCATIONS IMPACTED INCLUDE...
  MAYSVILLE.
  PONCHA PASS.
  ST ELMO.
  PONCHA SPRINGS.
  ALPINE.
  SALIDA.
  SWISSVALE.
  NATHROP.
  BUENA VISTA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Jun 30, 11:33 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1233 PM MDT THU JUN 30 2011

COZ081-084-085-301900-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
1233 PM MDT THU JUN 30 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHERN COLORADO SPRINGS.

AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONUMENT...OR 16 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

THE STRONG STORM WILL IMPACT MONUMENT AND RURAL AREAS OF EXTREME
NORTHWESTERN EL PASO COUNTY.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 30, 11:56 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MDT THU JUN 30 2011

COZ084-085-301930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
1256 PM MDT THU JUN 30 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...NORTHEASTERN COLORADO SPRINGS.

AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK FOREST...OR 13 MILES NORTHEAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  PEYTON.
  CALHAN.
  RAMAH.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Denver radar (KFTG), 174 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chaffee

When
June 30, 12:14 PM MST to 12:21 PM MST
Where
Chaffee County, 1.48 mi SSW of Buena Vista
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.820, -106.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327469.